Delayed aminopenicillin reaction associated to human herpes virus 6 infection mimicking DRESS syndrome

Rev Alerg Mex. Jul-Sep 2019;66(3):375-378. doi: 10.29262/ram.v66i3.540.

Abstract

Background: DRESS syndrome (rash with eosinophilia and systemic symptoms) is an uncommon and severe drug-induced reaction.

Clinical case: An 8-year-old boy was diagnosed with tonsillopharyngitis, and treatment with amoxicillin was started. One day later, he presented bilateral malar rash which evolved to generalized erythroderma in two days. He was referred to the emergency room and then he was discharged after the treatment with amoxicillin was discontinued. Five days later, he still had fever, progressive facial and acral edema, and ecchymotic lesions. The laboratory studies showed 6220 leukocytes/mm3 (970 eosinophils/mm3). The pharyngeal culture tested positive to human herpesvirus 6 (HHV-6). The fever, rash and edema disappeared with supportive measures. Based on the results of the allergy tests, a diagnosis of delayed reaction to aminopenicillin associated to HHV-6 mimicking DRESS syndrome was made, with the recommendation to avoid penicillin antibiotics.

Conclusion: The diagnosis of delayed reactions to aminopenicillin and DRESS syndrome requires a high index of suspicion in order to promptly withdraw the offending medication and to avoid delays in the diagnosis.

Antecedentes: El síndrome DRESS (erupción que cursa con eosinofilia y síntomas sistémicos) es una reacción inducida por fármacos poco frecuente y grave. Caso clínico: Niño de ocho años a quien se prescribió tratamiento con amoxicilina debido a diagnóstico de amigdalofaringitis. Un día después del inicio del medicamento, el paciente presentó erupción malar bilateral que evolucionó a eritrodermia generalizada en dos días. Fue derivado al servicio de urgencias donde se interrumpió el tratamiento con amoxicilina y fue dado de alta. Cinco días después, todavía tenía fiebre, edema facial y acral progresivo y lesiones equimóticas. Los estudios de laboratorio mostraron 6220 leucocitos/mm3 (970 eosinófilos/mm3). El cultivo faríngeo fue positivo al virus de herpes humano 6. La fiebre, la erupción y el edema desaparecieron con medidas de apoyo. Con base en los resultados de las pruebas de alergia, se realizó un diagnóstico de reacción tardía a la aminopenicilina asociada con herpesvirus de humano 6 que simulaba síndrome DRESS. La recomendación fue evitar los antibióticos con penicilina. Conclusiones: El diagnóstico de reacciones tardías a la aminopenicilina y el síndrome DRESS requieren un alto índice de sospecha para retirar rápidamente la medicación desencadenante y evitar retrasos en el diagnóstico.

Keywords: Amoxicillin; DRESS syndrome; Eosinophilia; Human herpesvirus 6.

Publication types

  • Case Reports

MeSH terms

  • Anti-Bacterial Agents / adverse effects*
  • Child
  • Drug Hypersensitivity Syndrome / diagnosis*
  • Drug Hypersensitivity Syndrome / etiology*
  • Herpesvirus 6, Human*
  • Humans
  • Male
  • Penicillins / adverse effects*
  • Roseolovirus Infections / diagnosis
  • Time Factors

Substances

  • Anti-Bacterial Agents
  • Penicillins